This site is intended for Healthcare professionals only.

Depression and antidepressants may increase risk of venous thromboembolism


Depression and antidepressants may increase risk of venous thromboembolism

Depression and the use of antidepressants are each linked to an increased risk of venous thromboembolism (VTE), according to a study published in the journal Annals of Medicine. The researchers found that each of the various classes of antidepressant medications is associated with an increased risk of VTE.

Previous studies have reported mixed and conflicting results showing that both depression and use of antidepressant drugs might be associated with an increased risk of VTE.In the current research, researchers have clarified the evidence by bringing all published studies together. They conducted a   systematic review and meta-analysis of published observational studies evaluating the associations of depression and antidepressant use with VTE risk.

Though the meta-analysis could not establish a cause and effect relationship between depression, antidepressant or both in triggering VTE, it does show that a relationship exists between depression, antidepressant use, and VTE.

Dr. Setor  Kunutsor, Research Fellow from the Musculoskeletal Research Unit at the Bristol Medical School: Translational Health Sciences (THS) and lead researcher, said: “These findings are very useful to me as both a clinician and a researcher. It gives me the information I need, especially when prescribing antidepressant medications to my patients.”

Read AlsoAntidepressants increase mortality risk in COPD by 20 percent

The investigators warranted further studies are needed to show if the associations the study has demonstrated are causal and whether it is depression or antidepressant use or both which drives an increase in VTE risk. These would need to involve studies that are able to isolate depression from antidepressant medications. For example, researchers could assess if individuals who are not depressed but use antidepressants for a condition such as neurologic or gastrointestinal disease are at an increased risk of VTE.

“Antidepressant medications have multiple indications, which include anxiety, pain, and neuralgia and their use are on the increase on a global scale. Given that VTE is a public health burden, the study’s findings highlight the need for prescribers and healthcare professionals to evaluate patients to determine their excess risk of VTE during their management,” write the authors.

VTE is a condition in which blood clots form in the veins of the legs or lungs which may be a life-threatening condition involving high cost of treatment.

For reference log on to https://doi.org/10.1080/07853890.2018.1500703

The following two tabs change content below.
Vinay Singh

Vinay Singh

Vinay Singh joined Medical Dialogue as Desk Editor in 2018. He covers the medical speciality news in different medical categories including Medical guidelines, updates from Medical Journals and Case Reports. He completed his graduation in Biotechnology from AAIDU and did his MBA from IILM Gurgaon. He can be contacted at editorial@medicaldialogues.in . Contact no. 011-43720751
Source: With inputs from the journal Annals of Medicine

Share your Opinion Disclaimer

Sort by: Newest | Oldest | Most Voted